In discussions about side effects of testosterone treatment, prostate cancer and heart disease get most attention. However, as we have described in several study reports published here in the “Research News” section, the widespread fear of prostate cancer and heart disease is unfounded and not supported by medical research.
The expected potential side effect of testosterone treatment - which in fact is a therapeutic effect in men with anemia [1-3] - is an increased level of red blood cells, known as erythrocytosis or polycythemia.[4-7] In the context of testosterone treatment, erythrocytosis and polycythemia are used interchangeably to refer to an abnormal increase of red blood cells or hematocrit, which may increase blood viscosity (“blood thickness”).[8, 9]
However, it should be pointed out that technically, erythrocytosis is just red blood cell elevation, while polycythemia involves elevation of red blood cells, white blood cells, and platelets. Using these terms as synonyms can cause confusion. In polycythemia, it is likely the increase in platelets that is the major culprit of blood clots.
Elevated hematocrit is the most common side-effect of testosterone treatment.[4-7] The clinical significance of a high hematocrit level is unclear, but it may theoretically be associated with an increased risk of thrombosis (blood clots).
Here I summarize the results of an analysis of the effect of different testosterone preparations on hematocrit elevations, published in the journal Sexual Medicine Reviews.
We previously posted a commentary on the recently published and notoriously flawed study which concluded that TRT increases risk for heart attack.
This is the study which caused the media debates:
January 29th issue, the Scientific Journal PLOS (Public Library of Science) ONE published the article:
Here we have gathered commentaries from other medical professionals, all in one place: